A bodybuilder in his mid 30s was admitted to hospital for investigation after repeated blackouts, including one for which he needed stitches. Tests showed that he had an abnormal heartbeat and rate. During his hospital stay he had two further blackouts.
When questioned, the bodybuilder admitted taking Dianabol, an anabolic steroid that was officially withdrawn from use in 1982 because of its reported side effects, and bromocriptine, which interferes with a neurotransmitter called dopamine in the brain. Reported side effects include low blood pressure, heart failure, aggravation of angina, and heart attack. Both drugs were bought on the internet.
His symptoms were attributed to bromocriptine. Although he was not taking a high dose, the authors suggest that a strict diet and high doses of steroids probably exaggerated the drug's effects.
The bodybuilder said that both amateur and professional bodybuilders often use bromocriptine during the last few weeks of a training programme to burn off excess fat, and that the drug is easily obtained on the internet. A year later he had stopped taking bromocriptine, but continued taking anabolic steroids against medical advice, and had also started on growth hormone and insulin injections.
The authors conclude: "worrying is the extent to which bodybuilders abuse prescription only drugs and the ease with which these and many other drugs are available to the general public through the internet without prescription."